From Pennsylvania, USA:
My nine year old son, diagnosed at age five, has been on the pump for almost two years, and lately, his readings have been all over the place. When he was on shots, we had been told that if you see three highs in a row at a certain time of day, or two lows in a row at a certain time of day, that his insulin dosage should be changed. Is there a "rule of thumb" for adjusting insulin when using a pump?
The same principles apply to adjusting insulin on insulin pumps as to adjusting on shots. In general, it's a matter of looking for patterns (such as highs three times in a row) and then adjusting accordingly. The only part that gets a bit more tricky is that you have three things to consider adjusting, instead of just two since on the pump you can adjust the basal rate, the carbohydrate-insulin ratio, and/or the corrective dose.
To determine which of these needs to be brought up to bring down the high number, you need to look at the numbers preceding the high and the proximity of the high blood sugar to eating. For example -- if someone is in range at breakfast-time, and then skips breakfast, but is high by lunch, then the basal rate for that time period may need to be higher. If he is in range, eats a standard breakfast, and then is high by lunch -- you may need to change the carbohydrate/insulin ratio (or the basal rate). If he is high at breakfast and then always high at lunch - the corrective dose, carbohydrate/insulin ratio, and/or basal rate might need to be altered.
If you are not comfortable adjusting your child's insulin on your own, I'd recommend looking at the patterns, making a good guess at what should be adjusted, and then discussing your opinion with your child's health care provider (so you can see the rationale behind the adjustments) -- Figuring out proper insulin doses requires looking at several days of patterns and then a fair amount of educated guesswork!
Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.